Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 192, NWS Norman, OK

May 17, 2001Beckham County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 17, 2001, 8:17 PM CDT for Beckham County, Oklahoma. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2001, 8:17 PM CDT (01:17 UTC)
Expired
May 17, 2001, 9:00 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Beckham County, OK

What was reported inside it

TimeReportWhereRemark
May 17, 8:40 PM CDTHail 0.88Sayre, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WUUS54 KOUN 180118
SVROKC
OKC009-180200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
817 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BECKHAM COUNTY IN WESTERN OKLAHOMA

* UNTIL 900 PM CDT

* AT 817 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  SAYRE. THE STORM WAS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE CARTER...ELK CITY AND SAYRE

HAIL UP TO THE SIZE OF QUARTERS...WIND GUSTS TO 60 MPH...AND VERY 
HEAVY RAINFALL ARE LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3541 9979 3520 9980 3521 9942 3544 9942

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:07 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 17, 4:07 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT THU MAY 17 2001

TSTMS DVLPD THIS AFTN IN NCTRL OK ALG SFC BNDRY AIDED BY MCV MOVING THROUGH KS.
WINDS ALOFT REMAIN WK OVER THE FA BUT CAPES ARE IN EXCESS OF 4000
J/KG. STORMS HAVE INTENSIFIED RAPIDLY WITH SOME SVR ALREADY
OCCURRING. WITH WIND FIELDS WEAK...STORMS WILL BE SLOW MOVING MAKING
HEAVY RAINFALL A THREAT ALSO. ACTIVITY SHUD CONT OVERNIGHT AS BNDRY
CONTS TO EDGE SWD INTO THE FA AND S/W NOW MOVING THROUGH CO APCHS
THE AREA. MAIN DIFFICULTIES FOR FRIDAY INTO SAT WILL BE THE LOCATION
OF SFC BNDRYS AS WELL AS TIMING OF WK S/W MOVING THROUGH THE FLO.
FOR FRIDAY WILL GO WITH EFFETIVE SFC BNDRY BEING IN SRN SECS OF THE
FA AND WILL GO WITH HIER POPS THERE. MORE ACTIVITY MAY GENERATE
FRIDAY NIGHT AS SELY LO LVL FLO DVLPS OVER THE HIGH PLAINS AND
ANOTHER S/W APCHS. WILL BUMP UP POPS FOR THE NWRN HALF FRIDAY NIGHT
FOR ACTIVITY THAT MAY MOVE INTO THAT AREA OVENIGHT. PATTERN LOOKS
ACTIVE INTO ERLY NEXT WEEK THEN MRF DEVELOPS LO OVER UPR MIDWEST
WHICH THEN GRDLY WALLOWS EWD. THIS KEEPS AREA IN NWLY FLO ALOFT WITH
SFC RDGGIN OVER THE AREA. THUS WILL KEEP FCST DRY AFTER TUESDAY.

FCSTID = 02
OKC   63  75  59  79 /  60  30  20  20
HBR   59  75  57  81 /  60  20  30  30
SPS   65  80  62  85 /  50  30  20  30
GAG   55  73  54  79 /  40  20  40  30
PNC   60  75  57  80 /  70  20  30  20
DUA   65  80  63  85 /  50  40  30  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 17, 4:05 PM CDT, 4 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
405 PM CDT THU MAY 17 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    LONGDALE                  OK   .75 INCH HAIL
05/17/01   BLAINE                         REPORTED BY P.D.

0330 PM    2 N HILLSDALE             OK   .75 INCH HAIL
05/17/01   GARFIELD                       PUBLIC REPORT

0330 PM    5 S NASH                  OK   .75 INCH HAIL
05/17/01   GRANT                          PUBLIC REPORT

LANE
Local storm report, May 17, 4:26 PM CDT, 3 hours 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT THU MAY 17 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    POBND CREEK                OK   .88 INCH HAIL
05/17/01   GRANT                          REPORTED BY P.D.

LANE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:58 PM CDTSevere Thunderstorm WarningOUNBeckham47 min
May 17, 10:29 PM CDTSevere Thunderstorm WarningOUNKingfisher46 min
May 17, 11:38 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan52 min
May 18, 12:18 AM CDTSevere Thunderstorm WarningOUNJackson42 min
May 18, 1:30 AM CDTSevere Thunderstorm WarningOUNJackson45 min
May 18, 1:46 AM CDTSevere Thunderstorm WarningOUNTillman44 min
May 18, 1:51 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa39 min
May 18, 2:18 AM CDTSevere Thunderstorm WarningOUNCotton42 min
May 18, 2:30 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche45 min
May 18, 2:37 AM CDTSevere Thunderstorm WarningOUNCanadian, Grady53 min
May 18, 2:37 AM CDTSevere Thunderstorm WarningOUNKingfisher53 min
May 18, 2:41 AM CDTSevere Thunderstorm WarningOUNJefferson, Stephens64 min
May 18, 2:59 AM CDTSevere Thunderstorm WarningOUNCleveland, Logan, Oklahoma61 min
May 18, 2:59 AM CDTSevere Thunderstorm WarningOUNMcClain61 min
May 18, 3:17 AM CDTSevere Thunderstorm WarningOUNGarvin43 min
May 18, 3:22 AM CDTFlash Flood WarningOUNKingfisher3 hr
May 18, 3:27 AM CDTSevere Thunderstorm WarningOUNCarter, Murray48 min
May 18, 3:37 AM CDTSevere Thunderstorm WarningOUNPottawatomie53 min
May 18, 4:03 AM CDTSevere Thunderstorm WarningOUNJohnston, Pontotoc, Seminole57 min
May 18, 4:22 AM CDTSevere Thunderstorm WarningOUNLincoln38 min
May 18, 4:35 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes55 min
May 18, 4:59 AM CDTSevere Thunderstorm WarningOUNAtoka61 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.